Pleasanton Police Department officials are calling attention to what to do when someone is experiencing a drug overdose after local officers recently used Narcan to resuscitate a man near death after abusing drugs.
In a post on the department's social media accounts March 8, officials said the previous week PPD officers responded to a call of a 32-year-old man who wasn't breathing and appeared to be dead.
Upon arrival, officers found a co-worker performing CPR on the man and made contact with an acquaintance who said the man had been using opiates, police said.
Recognizing a probable overdose in progress, officers quickly deployed Narcan and continued CPR, police said. The man eventually began breathing, regained consciousness and was transported to the hospital. Police did not reveal any other details or specifics about the incident.
PPD officers have been carrying Narcan (the brand name for naloxone) since January 2018, according to police.
"When used during an opioid overdose, Narcan prevents the opioid from attaching to the opioid receptor in the nervous system. In other words, Narcan blocks the effects of opioids and reverses overdose symptoms," police said. "Narcan is an antidote for opioids only."
PPD officers recently received new kits containing more doses of the lifesaving tool to combat the increasing potency of today's opiates, police said. "Since Pleasanton police officers are often the first emergency responders to arrive at a local overdose incident, equipping them with Narcan is key to safeguarding lives," they added.
Police noted the effects of Narcan wear off well before the effects of the drugs, so it is vital to continue medical care for anyone treated with Narcan by taking them to the nearest hospital.
Department officials also reminded residents that if they think someone is experiencing a drug overdose, they should call 9-1-1 immediately. Symptoms include pinpoint pupils; pulse that is slowed, erratic or non-existent; and breathing that is shallow, slowed or otherwise difficult, including gurgling or choking noises.